Opioid deaths continue to increase in the U.S. And according to a recent report from the Centers for Disease Control and Prevention (CDC), that continued rise is fueled by the use of synthetic opioids—especially illicit fentanyl.
Currently, three out of five drug overdose deaths in the U.S. involve an opioid and more than 40 percent of U.S. opioid overdose deaths involve prescription opioids. (Prescription opioids are drugs that may be prescribed, but it does not always mean that someone had a prescription for this drug.)
Many opioid overdoses involve fentanyl, a painkiller brought into the spotlight most recently after Prince’s death in 2016. According to a confidential toxicology report obtained by the Associated Press earlier this year, the 57-year-old musician had an “exceedingly high” concentration of fentanyl in his body when he died in his Minnesota estate on April 21, 2016.
Fentanyl can cause serious side effects or even be life-threatening in very small amounts. For instance, reports have surfaced of police officers (and their dogs) being hospitalized after coming into contact with even a tiny amount of the drug, fueling fear that fentanyl may be dangerous even to those who don’t use illicit drugs.
The increase in fentanyl-related deaths is largely attributed to illicit fentanyl. But fentanyl can also be prescribed in medical settings for severe pain.
It may be prescribed to patients who are experiencing acute or chronic pain. In particular, it may be useful for treating breakthrough pain (sudden episodes of intense pain despite continual treatment for chronic pain). In those cases, fentanyl may be used to treat patients in the hospital or in an emergency situation, Alfred Aleguas, doctor of pharmacy (Pharm.D.), managing director of Florida’s Poison Control Centers in Tampa, Fla., tells SELF.
“Like all other opioids, fentanyl binds to receptors in the brain and causes pain relief and, in some cases, euphoria,” Sarah E. Wakeman, M.D., medical director of substance use disorder at Massachusetts General Hospital, tells SELF. “The side effects of fentanyl can range from minor, such as constipation, to life threatening, such as slowed or stopped breathing, which occurs in an overdose.”
It can be administered via an IV injection, a patch, or lozenge. Fentanyl is more potent than other opioids, meaning that it takes a much smaller amount to have the same effects—good and bad. According to the CDC, fentanyl can be between 50 and 100 times more potent than morphine.
But in the majority of deaths related to fentanyl use in the last three years, the fentanyl involved was non-pharmaceutical, the CDC says. Illicitly manufactured fentanyl may be different from the kind that is prescribed in very important ways. For instance, it may be sold as or mixed with heroin, making drug users think they’re using a less potent drug. According to the Drug Enforcement Administration (DEA), as little as 2 milligrams of fentanyl is a fatal dose for most people and fentanyl can be 30 to 50 times more potent than heroin.
The CDC also warns that, because fentanyl can be inhaled or absorbed through the skin, it should be handled with extreme caution in medical settings. But, although there can absolutely be serious effects from coming into contact with fentanyl without proper protection, according to a report published by the American College of Medical Toxicology and the American Academy of Clinical Toxicology in September 2017, the practical risk of that actually happening (especially via skin exposure) is incredibly low.
The report concludes that standard gloves and respirators provide sufficient protection in most cases, that people who might come in contact with fentanyl on the job should carry the overdose reversal drug naloxone, and, in the unlikely event that someone does experience symptoms of fentanyl exposure, naloxone should be enough to treat them without any long-term health consequences.
(It’s also worth noting that, in some recent news reports of accidental exposure to what was initially suspected to be fentanyl later turned out to be another substance, such as methamphetamine or cocaine.)
Your previous experience with opioids can influence the way you respond to fentanyl—and at what amount.
“The effect of a dose of fentanyl depends on what we call tolerance, which essentially is the way the body and the brain adapts to the effects of opioids so that over time a higher dose is needed to cause the same effect,” Dr. Wakeman explains.
In medical settings, this is actually helpful. For example, a cancer patient who is being treated for severe pain may initially be prescribed a small dosage of fentanyl. But they would gradually increase that patient’s dose in order to better manage the pain without causing severe side effects. “But if a person who had never been exposed to an opioid took that same [higher] dose, it could cause an overdose,” she says.
And when people who use opioids find themselves in need of medical care, it can make treatment a bit complicated. For instance, a doctor in the emergency room may prescribe a low dose of an opioid painkiller for someone who’s in pain due to a broken limb. “Yet people who chronically use opioids—whether misusing, abusing, or using under a physician’s care—that’s not going to cover them,” Aleguas explains.
Tolerance is a major contributing factor for unintentional overdoses among people who have stopped using drugs, Aleguas says. “Someone goes into a program who was used to using a certain amount [of drugs] comes out of the program where they had been drug-free for a couple of weeks, and they relapse,” he explains. “Now they take their usual dosage—maybe even a little less—and they overdose. They’ve lost their tolerance.”
Of course, you don't necessarily have to panic if your doctor wants to prescribe you fentanyl for a legitimate medical reason (like cancer-related pain). Taking it under medical supervision where your doctor is monitoring your dosage and how you're responding to it is a different situation because you know what you’re getting, your doctor has likely discussed possible side effects of the treatment (and possibly prescribed naloxone along with it), and you have access to medical care.
That said, if you have any concerns about taking opioids—particularly if you have a history of substance use (or specifically opioid use)—don’t hesitate to bring that up to your medical team.
If you are in an emergency situation, call the national Poison Help Hotline at 1-800-222-1222 or text POISON to 797979 to save the number in your phone.